Opioids are natural or synthetic drugs that are related to opium poppies. They can cause decreased pain, sedation, slowed breathing, euphoria, and constipation. Opioids can be swallowed, injected, inhaled, or snorted.

Overdose occurs when opioids slow breathing to a rate that does not provide enough oxygen for the body to perform its essential functions.


Overdose Prevention

Overdose is more likely when:

  • You use by yourself.
    • Make sure there is someone who can call for help if you overdose.
  • You mix opioids with alcohol or other drugs.
    • Mixing drugs with other drugs (including prescriptions) or alcohol can cause unpredictable effects and increase the risk of overdose.
  • Your tolerance is low because you haven't used recently.
    • This may occur if you have been in jail, the hospital, detox, or rehab.
    • Your tolerance will be much lower, so if you take the same amount as before, you are likely to overdose.
  • You have a chronic disease (HIV/AIDS, HepC, COPD, sleep apnea, etc) or an acute illness (pneumonia, flu, etc).
    • Being in less-than-perfect health makes it more likely that you will overdose than a "healthy" person.
    • People who are middle aged are more likely to die from an overdose than younger people.

Overdose Recognition

Overdose can happen right after using, but usually occurs within 1-2 hours.

A person who overdoses will have some or all of the following symptoms:

  • Can't be woken up
  • Slow or no breathing
  • Limp body
  • Fingernails or lips turning blue
  • Unable to speak or incoherent
  • Vomiting or gurgling noises



Overdose Response

  • If you can't wake someone up or they aren't breathing, call 911.
    • The next steps will help save the person's life, but it is only a temporary fix.
    • Tell 911 that someone is not breathing. You don't have to mention drugs.
    • Give an accurate address or description of your location.

People die from overdose because they stop breathing. The best thing you can do is to breathe for them.

  • Tilt the person's head back.
  • Pinch their nose closed.
  • Seal your mouth over their mouth.
    • Use a barrier device if you have one.
  • Give 1 breath every 5 seconds.
  • Keep going until help arrives or the person starts breathing on their own.

Give naloxone (Narcan)

  • Naloxone (Narcan) reverses the effects of opioids.
  • It only works for opioid overdose (heroin, pain killers), not for other kinds of drugs (cocaine, meth).
  • There are no adverse effects if naloxone is given to someone who is not overdosing on opioids.
    • When in doubt, give it.
  • It can be injected into a large muscle (thigh or upper arm) or given through the nose with a special nasal atomizer.
  • Naloxone starts working in 3-5 minutes and lasts for 30-90 minutes.
    • If there is no improvement in 5 minutes, give another dose.
    • If the first dose wears off and they start to "re-overdose", give another dose.
  • Keep rescue breathing until the naloxone starts to work.

Injectable naloxone

  1. Remove cap from naloxone vial and syringe
  2. Insert needle through rubber plug
  3. Pull back on plunger until there is 1cc in the syringe
  4. Inject into a large muscle (thigh or upper arm)








Nasal naloxone

  1. Remove from box and remove all caps
  2. Screw glass vial into plastic tube
  3. Screw nasal atomizer into plastic tube
  4. Inject half of vial into each nostril (1cc each nostril)


Stay until help arrives

If you have to leave, roll the person on their side.

  • Naloxone may cause withdrawl-like symptoms. Don't let the person use any more drugs as it will cause an even worse overdose when the naloxone wears off.
  • Naloxone doesn't last as long as most opioids, so a person who seems ok may "re-overdose" and need more rescue breathing and another dose of naloxone.

Seek Treatment

Visit Anchor Recovery Community Center for a place to start.

ADDICTION IS A DISEASE - RECOVERY IS POSSIBLE - TREATMENT IS AVAILABLE